A new study has found a dose-related association between current acetaminophen use by adolescents and their experiences with symptoms of asthma. Although researchers said that “it is not possible” to prove this is a cause and effect link, the study was quite large, involving 360,000 adolescents of 13 to 14 years of age in 50 countries. The subjects were surveyed about their use within the last year, of acetaminophen as well as their symptoms of asthma. Those who used the drug at least once a year showed a 40 percent greater risk of asthma; and those who used acetaminophen at least once a month had a 150 percent higher risk of asthmatic symptoms. Rhinoconjunctivitis – an inflammation of the covering of the white of the eye, combined with a stuffy nose – and eczema were also associated with recent use of the drug. The study team suggested that “controlled trials are now urgently required to investigate this relationship further.” This study was released August 13, 2010 but will not be published until a future issue of the American Journal of Respiratory and Critical Care Medicine.
Eczema and asthma often go hand in hand. It is due time that we acknowledge this link and caution against freely using Tylenol to manage our children’s ailments. Asthma and eczema tend to be chronic conditions, and the immediate relief for children (and their parents) that Tylenol can bring, does not match the long term negative consequences. Naturopathic Medical Doctors often run lab tests to identify food allergies and nutrients deficiencies that cause headaches, frequent colds, asthma and eczema, and are usually quite successful in preventing and treating these conditions in children.